Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 1987 Mar;37(3):379-85.

Valproic acid hepatic fatalities: a retrospective review.


We reviewed all US cases of fatal hepatotoxicity coincident with valproate anticonvulsant therapy that were reported between 1978 and 1984. Thirty-seven hepatic fatalities were determined to have occurred coincident with the use of valproate. All but one patient had such other medical conditions as mental retardation, developmental delay, congenital abnormalities, and other neurologic diseases. The primary risk of fatal hepatic dysfunction (1/500) was found to be in children 0 to 2 years old receiving valproate as polytherapy. The risk declined with age and was low in patients receiving valproate as monotherapy (1/37,000). No hepatic fatalities occurred in patients above the age of 10 years receiving valproate as monotherapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk